Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


heart attacks, HIV & anesthesiology
Jul 6, 2004

Dear Doctors: Nine months ago, I was diagnosed with non-Hodgkins lymphoma and went into the hospital for tests and my first chemo treatment. Two days after release from the hospital, I had a heart attack. My HIV meds at the time were Kaletra, Invirase and Fuzeon and my cholesterol and triglyceride levels were high (over 200 but not insanely high). During that first stay in the hospital, I also had a port placed in my chest for the chemotherapy treatment, and received anesthesia. My question is this: Now that I'm having the port removed, I was told that anesthesiology can cause blood thinning and heart attacks, so I am having the port-removal surgery done with local numbing meds, and not anesthesia. What do you feel are the chances that the original anesthesia may have caused my heart attack? Or was it more likely the HIV meds, which caused my high cholesterol/trigyceride levels? Or the trauma of having chemotherapy? Or all of the above? Thank you for providing all of us with an invaluable service!

Response from Dr. Henry

Good questions. Heart attacks even in the setting of HIV infection with treatment are usually precipatated by standard risk factors for coronary artery disease (smoking, high blood presure, diabetes, family history, sedentary life style, high LDL cholesterol, low HDL cholesterol). I don't know what risk factors you may have. Protease inhibitors can often cause unfavorable lipid disturbances that can aggravate other pre-existing risk factors). Some patients may have a genetic predisposition to coronary artery disease that is increased with HIV infection or some HIV drugs. Anesthesia is usually not a precipating cause for a heart attack but patients can have blood clots or heart irritation (by a catheter) that could trigger an arrhythmia that could result in a heart attack. Chemotherapy doesn't usually trigger a heart attack though some drugs can cause heart damage. A good cardiologist along with your HIV doc should be able to somewhat sort out these various possibilities to offer some level of explanation regarding what happened in your case. KH



Previous
Working till I drop
Next
Informing the doctor

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement